How to taper off Depakote ER 500mg? (6+ steps)
In this article, we will discuss the right way to taper off Depakote ER 500mg. We will further explore the importance of the tapering-off process, how to properly do it, what side effects you may experience if stopping it abruptly and the precautionary measures to be taken while tapering off.
How to taper off Depakote ER 500mg?
Tapering off Depakote ER (divalproex sodium)500 mg is a carefully planned process that requires the supervision of a healthcare professional. The tapering process among individuals can be different depending on their specific health situation, reasons for discontinuation, duration of use and individual response to the medication. (3)
Depakote ER 500mg is an FDA-approved medication, widely used for treating patients suffering from manic episodes of bipolar disorders and it is also prescribed as an anti-convulsant drug to treat seizures in epilepsy. (1)
Depakote ER is formulated as an extended-release tablet so that it can exert its therapeutic effects gradually over time. This allows for less frequent administration of doses compared to immediate release forms. (1)
General steps involved in tapering off process:
Here I’m discussing some general steps that your healthcare provider may use while tapering off Depakote ER 500mg: (2)
Consult with your doctor:
Before making any changes in your dosage regimen make sure to consult your healthcare provider. Tell them the reason why you feel the need to stop the medication. Your doctor will then assess your medical history, the current condition and determine if the reason for discontinuation is valid or not.
Evaluation of the current dosage:
Your doctor will evaluate the current dosage of Depakote ER that you’re taking. Here the dose we’re discussing is 500mg.
Tapering Depakote ER 500mg is usually done gradually over time to minimize the risk of withdrawal side effects you might experience or to prevent the recurrence of previous symptoms. Your doctor might decrease the dose by 250mg over several days or months.
During the tapering process, your doctor will monitor your symptoms and make the necessary adjustments as needed. This may involve periodic blood tests to check the levels of the medication in your system.
Addressing withdrawal symptoms:
Be vigilant and keep an eye out for any unusual withdrawal symptoms or side effects that may occur during the tapering process. If you experience any concerning side effects inform your doctor promptly.
The tapering plan of individuals may vary depending on their specific reasons for discontinuation, the duration of use and their overall health.
Make sure to work closely with your doctor and ask them to set regular follow-up appointments to assess your health and make any necessary adjustments to the treatment plan.
What’s the importance of the tapering-off process?
Tapering off a medication including Depakote ER 500mg or any other drug is important for several reasons, which may include: (2)
- Minimizing withdrawal symptoms: Tapering off medication slowly over time helps to reduce the risk of withdrawal reactions which may include rebound symptoms or new side effects. It helps the body get adjusted to the reduction of dosage as the body and brain become habitual of receiving the medication and act accordingly.
- Preventing recurrence of symptoms: For medications which are used for treating epilepsy, bipolar disorders or other neurological disorders, sudden discontinuation may lead to a recurrence of symptoms. So tapering off helps manage the transition phase and reduces the likelihood of relapse.
- Avoiding rebound effects: Some medications may act on your body in a way that their abrupt withdrawal results in rebound effects. Tapering off slowly minimizes these effects and maintains stability.
- Ensuring safety: It’s important to ensure the safety of individuals taking antidepressants for too long. The doctor must evaluate their health status and if they’re showing a positive influence in their intended treatment, then the doctor must consider tapering off the dose and ask them to switch to healthier life habits.
- Maintaining therapeutic effect: Tapering off medication in a gradual manner helps maintain a therapeutic level of the drug in the body for as long as needed. Abrupt discontinuation may lead to suboptimal levels that could impact the effectiveness of the treatment.
- Patient comfort and compliance: Tapering off Depakote ER 500mg in a controlled manner is considered more comfortable for the patient. It also helps in promoting better patient compliance as abrupt changes in the medication can be unsettling and may lead to non-compliance.
What withdrawal effects are associated with Depakote ER 500mg discontinuation?
The withdrawal effects associated with Depakote ER discontinuation may vary among individuals, but some common withdrawal symptoms may include: (4)
- Rebound seizures
- Rebound mania or mood swings
- Nausea and vomiting
- Weigh loss (if you previously gained weight while on the medicine)
- Insomnia or sleep disturbances
- Irritability and agitation
- Anxiety or panic attacks
- Dizziness or lightheadedness
It’s important to recognize that not everyone will experience these withdrawal effects and the severity and duration of symptoms can vary.
What coping strategies you can follow during a tapering-off period?
The tapering-off period of Depakote can be challenging and you must approach it with care. Maintain open and honest communication with your healthcare provider. Discuss with them any concerns, changes or symptoms you might experience. Educate yourself and learn about the tapering-off process for patience and better patient compliance. (2)
Strictly follow your doctor’s instructions and don’t change or stop the dose on your own otherwise you’ll face consequential complications. Try to establish a support system for yourself. Inform your close friends, family members and authentic counselling or support groups as they can ease your irritability by lending support and boosting your motivation. (2,4)
Prioritize your physical and mental health equally and adopt some healthy lifestyle approaches to positively complement your process. Include exercise like running or cardio in your daily routine, look after your diet, and practice certain techniques that help manage stress like yoga or meditation. Drink an adequate amount of water as hydration promotes overall health. (4)
As a pharmacist, in my opinion, tapering any medication, especially those related to neuro is never easy. You must be resilient enough to work with your doctor and show compliance. Be patient as everyone suffers certain withdrawal effects to some limit. They will eventually go, have some patience and trust in your doctor.
Was this helpful?
Horowitz MA, Jauhar S, Natesan S, Murray RM, Taylor D. A Method for Tapering Antipsychotic Treatment That May Minimize the Risk of Relapse. Schizophr Bull. 2021 Jul 8;47(4):1116-1129. doi: 10.1093/schbul/sbab017. Erratum in: Schizophr Bull. 2023 Mar 15;49(2):533. PMID: 33754644; PMCID: PMC8266572. Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8266572/
Rahman M, Awosika AO, Nguyen H. Valproic Acid. [Updated 2023 Aug 17]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK559112/
Framer A. What I have learnt from helping thousands of people taper off antidepressants and other psychotropic medications. Ther Adv Psychopharmacol. 2021 Mar 16;11:2045125321991274. doi: 10.1177/2045125321991274. PMID: 33796265; PMCID: PMC7970174. Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7970174/